Tornadoes · United States · Ohio · 2019
EF0 tornado, Royal to South Vienna, Ohio, April 12, 2019
From Royal to South Vienna, this EF0 tornado ran 0.8 miles across Clark County on April 12, 2019, touching down at 8:32 AM EDT and reaching 25 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 12, 2019
- Touchdown
- 8:32 AM EDT (12:32 UTC)
- Lifted
- 8:33 AM EDT (12:33 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Clark County
- Touchdown point
- 39.860, -83.667
- Lift-off point
- 39.865, -83.654
- Record number
- 1904120632-01
The damage survey
1 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 81 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms moved east through the region ahead of an advancing cold front.
The tornado touched down on the south side of South Charleston Pike and caused damage to grain bins. Damage was fairly minimal. There was evidence of stronger wind damage in the 75 mph range, as a barn on the north side of South Charleston Pike was destroyed with debris from the barn carried over 1200 feet. Debris pattern strewn downstream in the east-northeast direction was indicative of tornadic circulation.
A tornado was observed by eyewitnesses and caught on video. It stayed over open fields and caused no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:20 UTC | 12:45 UTC | Severe Thunderstorm Warning | ILN |
| 12:35 UTC | 12:44 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Apr 12, 8:12 AM EDT, 20 minutes earlier.
Area forecast discussion, Apr 12, 8:12 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 812 AM EDT Fri Apr 12 2019 .SYNOPSIS... A cold front will move through the region today. High pressure will allow for mostly dry conditions tonight through the day on Saturday. A strong storm system will move through Saturday night through Sunday night bringing the potential for severe weather on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A cold front will work through the area today. Showers and thunderstorms will move through this morning. Severe storms will be possible this morning. Gusty winds will continue through the day. Cloud cover will decrease as the precipitation comes to an end. High temperatures today will range from the middle 60s to the middle 70s with the warmest readings across the Scioto Valley. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... High pressure will work into the region tonight allowing for decreasing clouds and winds. Went close to the blend for temperatures tonight with lows in the 40s. Cloud cover will be on the increase on Saturday. A few showers will be possible near and south of the Ohio River on Saturday as a system begins to work into the area. High temperatures will generally be in the 60s to around 70. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Closed low in the southern Plains at the beginning of the period will open up and lift through the Ohio Valley into the Great Lakes through Sunday night. Precipitation will spread across the region Saturday night ahead of a warm front that will approach the Ohio River by early Sunday morning. The warm front will lift north as a surface low moves northeast out of the lower Ohio Valley and across the forecast area. There will be destabilization in the warm sector although there is some uncertainty how much will occur. Wind fields will be very strong providing plentiful shear. So if updrafts can become robust enough, then there will be the potential for severe storms with damaging winds and possibly tornadoes. There could be some pretty good rain rates, so localized flood issues cannot be ruled out. As the low and associated trailing cold front move east of the area Sunday evening precipitation will diminish. However, some wrap around showers will occur late Sunday night into Monday morning. Temperatures will become considerably cooler with Monday only rising into the lower to mid 50s. Ridging will work across the area on Tuesday and continue to influence the region into Wednesday. This will result in a dry period with readings rebounding to above normal. Showers will return Wednesday night into Thursday as the next system moves into the Mississippi Valley. && .AVIATION /11Z FRIDAY THROUGH TUESDAY/... LLWS will be present at the start of the TAF period. Shower activity and some thunderstorms will move across the TAF sites this morning as a cold front moves through. Brief MVFR vsbys and cigs will be likely. Gusty winds will continue through the day today before decreasing this evening. OUTLOOK...MVFR conditions and thunderstorms are possible on Sunday and Sunday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Novak NEAR TERM...Novak SHORT TERM...Novak LONG TERM... AVIATION...Novak
Hazardous weather outlook, Apr 12, 7:04 AM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 704 AM EDT Fri Apr 12 2019 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-131115- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 704 AM EDT Fri Apr 12 2019 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Wind gusts around 40 mph will be possible today. Isolated severe storms with damaging winds and large hail will be possible this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe weather will be possible Sunday afternoon and evening. Damaging winds will be the primarily threat, however isolated large hail, flash flooding, and a few tornadoes will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on Sunday.
In the hours before
Special weather statement, Apr 12, 8:06 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
806 AM EDT FRI APR 12 2019
KYZ092-093-OHZ078-121230-
Kenton KY-Campbell KY-Clermont OH-
806 AM EDT FRI APR 12 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...CENTRAL
CAMPBELL AND WEST CENTRAL CLERMONT COUNTIES UNTIL 830 AM EDT...
At 806 AM EDT, radar indicated a strong thunderstorm near Claryville,
moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Alexandria, Claryville, Amelia, New Richmond, Batavia, Withamsville,
Ryland Heights, California, Clermont County Airport, Visalia,
Lindale, Grants Lick, Aspen Grove, East Fork State Park, Morning
View, New Palestine, Blairsville, White Villa, Campbell County Lake
and Bantam.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3890 8454 3903 8433 3902 8432 3904 8432
3912 8418 3903 8407 3880 8448 3880 8449
TIME...MOT...LOC 1206Z 229DEG 49KT 3885 8446
NovakLocal storm report, Apr 12, 8:07 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
807 AM EDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND GST KCVG CINC N KY APT 39.05N 84.66W
04/12/2019 M51 MPH BOONE KY ASOS
&&
BINAULocal storm report, Apr 12, 8:15 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 AM EDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TSTM WND DMG 3 S SPRINGBORO 39.52N 84.24W
04/12/2019 WARREN OH LAW ENFORCEMENT
TREE DOWN NEAR RED LION AND ALSO ALONG NORTH ROUTE 123
AND ROUTT LANE.
&&
JDRSpecial weather statement, Apr 12, 8:26 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
826 AM EDT FRI APR 12 2019
OHZ078-079-121245-
Clermont OH-Brown OH-
826 AM EDT FRI APR 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLERMONT AND
NORTHWESTERN BROWN COUNTIES UNTIL 845 AM EDT...
At 826 AM EDT, radar indicated a strong thunderstorm near Batavia,
moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...
Locations impacted include...
Amelia, Mount Orab, Williamsburg, Batavia, Owensville, Fayetteville,
St. Martin, Chasetown, Clermont County Airport, Greenbush, East Fork
State Park, State Route 32 at US Route 68, Bantam and Lake Lorelei.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3907 8425 3923 8400 3925 8387 3905 8387
3895 8416
TIME...MOT...LOC 1226Z 240DEG 49KT 3905 8412
HickmanSpecial weather statement, Apr 12, 8:27 AM EDT, 5 minutes before
Special Weather Statement National Weather Service Wilmington OH 827 AM EDT FRI APR 12 2019 OHZ053-054-062-063-071-072-078>080-121300- Clermont OH-Highland OH-Brown OH-Warren OH-Fayette OH-Madison OH- Clinton OH-Clark OH-Greene OH- 827 AM EDT FRI APR 12 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLERMONT... NORTHWESTERN BROWN...SOUTHEASTERN WARREN...NORTHWESTERN FAYETTE... CLINTON...SOUTHEASTERN CLARK...EASTERN GREENE...NORTHWESTERN HIGHLAND AND SOUTHWESTERN MADISON COUNTIES UNTIL 900 AM EDT... At 827 AM EDT, radar indicated strong thunderstorms along a line extending from near Waynesville to near Bethel, moving northeast at 65 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Very heavy rain... Locations impacted include... Wilmington, Blanchester, Cedarville, Mount Orab, Bethel, Sabina, Williamsburg, Jamestown, South Charleston, Lynchburg, New Vienna, Russell, Lisbon, New Jasper, Woodville, Brighton, Owensville, Clarksville, Harveysburg and Martinsville. This includes the following Interstates... I-70 in Ohio between mile markers 67 and 70. I-71 in Ohio between mile markers 38 and 66. Water will pond on roads and may quickly fill roadside ditches and small streams. Residents in these areas should remain alert. If these storms become stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3885 8419 3950 8406 4001 8352 3920 8368 TIME...MOT...LOC 1227Z 225DEG 58KT 3948 8403 3896 8413 Binau
Local storm report, Apr 12, 8:31 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
831 AM EDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM NON-TSTM WND GST KILN WILMINGTON APT 39.43N 83.79W
04/12/2019 M48.00 MPH CLINTON OH ASOS
&&
BCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
0.5 hours before the tornado, 50 km from the path. April 12, 2019.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -101 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
11.5 hours after it, 50 km from the path. April 13, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90232 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Cincinnati radar (KILN), 51 km away, was scanning. The volume nearest the touchdown began at 12:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 11:42 UTC | TSTM WND GST 48 | Kiln Wilmington Apt | Clinton, OH | |
| 11:42 UTC | NON-TSTM WND GST 48 | Kiln Wilmington Apt | Clinton, OH | |
| 11:58 UTC | TSTM WND DMG | 2 Sse Springboro | Warren, OH | AT LEAST 15 LARGE TREES SNAPPED AND BLOWN DOWN. TIME ESTIMATED FROM RADAR. |
| 11:59 UTC | TSTM WND DMG | 2 Se Springboro | Warren, OH | FOUR TREES WERE SNAPPED AND SEVERAL TREES WERE KNOCKED DOWN. IN ADDITION, THERE WAS DAMAGE TO A FENCE. |
| 12:15 UTC | TSTM WND GST 49 | Ki19 Xenia Apt | Greene, OH | |
| 12:15 UTC | TSTM WND GST 58 | Kedj Bellefontaine Apt | Logan, OH | |
| 12:18 UTC | TSTM WND DMG | 2 Ssw Yellow Springs | Greene, OH | DAMAGE TO METAL BARN ROOF. TIME ESTIMATED FROM RADAR. |
| 12:19 UTC | TSTM WND DMG | 1 S Yellow Springs | Greene, OH | TREE DAMAGE, LINES DOWN. TIME ESTIMATED FROM RADAR. |
| 12:19 UTC | TSTM WND DMG | 1 S Yellow Springs | Greene, OH | TREE ON GARAGE. TIME ESTIMATED FROM RADAR. |
| 12:19 UTC | TSTM WND DMG | 1 S Yellow Springs | Greene, OH | TREE ON HOUSE. TIME ESTIMATED FROM RADAR. |
| 12:19 UTC | TSTM WND DMG | 2 Ssw Yellow Springs | Greene, OH | TREES DOWNED AT A BUSINESS ON HYDE ROAD. |
| 12:22 UTC | TSTM WND DMG | 2 E Yellow Springs | Greene, OH | BARN DAMAGED. TIME ESTIMATED FROM RADAR. |
| 12:22 UTC | TSTM WND DMG | 2 E Yellow Springs | Greene, OH | TWO BARNS DAMAGED. TIME ESTIMATED FROM RADAR. |
| 12:23 UTC | TSTM WND DMG | 4 Ese Yellow Springs | Greene, OH | TREE ON HOUSE. TIME ESTIMATED FROM RADAR. |
| 12:24 UTC | TSTM WND GST 0 | Ksgh Springfield Apt | Clark, OH | 66 MPH WIND GUST |
| 12:24 UTC | TSTM WND GST 66 | Ksgh Springfield Apt | Clark, OH | |
| 12:30 UTC | TSTM WND DMG | 5 Nw South Charleston | Clark, OH | SHINGLES BLOW OFF THE ROOF OF A HOUSE. |
| 12:32 UTC | TORNADO 0 | 3 Nw South Charleston | Clark, OH | AN EF0 TORNADO CAUSED BARN AND TREE DAMAGE NEAR SOUTH CHARLESTON IN CLARK COUNTY OHIO. |
| 12:34 UTC | TORNADO | 6 N South Charleston | Clark, OH | A TORNADO WAS OBSERVED BY EYEWITNESSES ABOUT ONE MILE SOUTHWEST OF SOUTH VIENNA. THIS TORNADO CAUSED NO KNOWN DAMAGE AND IS BEING RATED EF-UNKNOWN. |
| 12:35 UTC | TORNADO | 1 Sw South Vienna | Clark, OH | VIDEO SENT VIA FACEBOOK TO TV MEDIA, RELAYED TO NWS. BRIEF SPIN UP, APPARANTLY OVER OPEN FIELDS. |
| 12:36 UTC | TSTM WND DMG | 1 W Catawba | Clark, OH | SIDING DAMAGE ON HOUSE AND BARN, ROOF DAMAGE, FIVE TREES SNAPPED ABOVE GROUND, DECK DAMAGE. TIME ESTIMATED FROM RADAR. |
| 12:45 UTC | TSTM WND DMG | 5 Ne Mechanicsburg | Union, OH | NUMEROUS TREES DOWNED AT RESIDENCES ON CHAMPAIGN COUNTY LINE ROAD. MINOR ROOF DAMAGE TO A BARN. TIME ESTIMATED FROM RADAR. |
| 12:57 UTC | FUNNEL CLOUD | 4 Wnw Plain City | Union, OH | FUNNEL CLOUD SIGHTING REPORTED FROM LAW ENFORCEMENT NEAR 15555 MIDDLEBURG-PLAIN CITY ROAD. TIME ESTIMATED. |
| 12:57 UTC | TSTM WND DMG | 5 Ne Marysville | Union, OH | BARN DESTROYED ON WHITE STONE ROAD. NEAR THE SAME TIME, A BOX TRUCK WAS BLOWN OVER ON US-33 NEAR BEECHER GAMBLE ROAD, AND SEVERAL POWER POLES BLOWN OVER ON MIDDLEBURG-PLAIN CITY ROAD. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of April 12, 2019
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.